Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 58, NWS Green Bay, WI

September 21, 2022Portage County, Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 21, 2022, 12:04 AM CDT for Portage County, Wood County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2022, 12:04 AM CDT (05:04 UTC)
Expired
Sep 21, 2022, 12:45 AM CDT
In force
41 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Portage County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 132 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 10:56 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 20, 10:56 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1056 PM CDT Tue Sep 20 2022

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Wednesday
Issued at 305 PM CDT Tue Sep 20 2022

The atmosphere was relatively stable across the region this
afternoon after the convection from this morning exited the area.

The models continue to offer differing solutions as to the amount
of convection that forms ahead of the cold front approaching from
northern Minnesota. Moderate shear, and inverted V sounding, and
low wet bulb zero heights could support isolated severe storms
with large hail and strong winds if they do materialize. Lows
tonight will remain a few degrees above normal.

The front will exit the area tomorrow morning, with cooler and
less humid air arriving during the day. The much cooler air from
Canada will be slow to arrive, so high temperatures will still be
a few degrees above normal. There could be a few sprinkles in the
afternoon in Vilas county.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 305 PM CDT Tue Sep 20 2022

Models indicate a progressive flow across the northern tier of
states as a pair of strong shortwave troughs to impact the Great
Lakes region. The first trough to already be impacting northeast
WI at the start of the period and help to usher a taste of Autumn.
The second trough arrives this weekend with additional
precipitation chances. Temperatures to be at or below normal
through the extended period.

Wednesday night and Thursday...
Cyclonic flow to exist over the western Great Lakes region
Wednesday night as the strong mid-level shortwave trough shifts
toward the eastern Great Lakes. CAA continues through the night
and as 8H temperatures drop to between -2 to -4C over western Lake
Superior, expect to see lake effect clouds and a chance for lake
effect showers to develop. Delta-T values reach the upper teens,
thus have continued the chance pop for north-central WI.
Otherwise, mostly clear to partly cloudy skies are forecast for
the rest of northeast WI Wednesday night with min temperatures
around 40 degrees north, lower to middle 40s south and upper 40s
near Lake MI. A few showers or sprinkles are possible into
Thursday morning, however as an area of high pressure builds into
WI from the Upper MS Valley, anticipate dry conditions for most
locations with increasing sunshine. Somewhat blustery conditions
expected Thursday morning, especially over eastern WI but winds
should start to relax in the afternoon with the approach of the
high pressure. Cooler conditions to prevail (definitely more
fall-like) as max temperatures only reach the middle 50s far
north, around 60 degrees south.

Thursday night and Friday...
The high pressure will move east and reside over the Great Lakes
Thursday night. Models show a very dry air mass overhead and with
expected light winds and a cool air mass aloft, it appears that
the first frost/freeze headlines will be needed over northern and
parts of central WI. Min temperatures to range from the upper 20s
to around 30 degrees north, to the lower 40s near Lake MI. As the
high pressure shifts east on Friday, a return flow develops over
WI. Meanwhile, the next mid-level shortwave trough is forecast to
sweep into the northern Plains. Look for clouds to be on the
increase Friday afternoon with the leading edge of showers to
approach central WI late in the day. Max temperatures to mainly be
in the 60-65 degree range.

Friday night and Saturday...
Rain chances to overspread the rest of northeast WI Friday night
as the shortwave trough reaches the western Great Lakes. These
rain chances should continue into Saturday, but to a less extent
as a weak cold front pushes through the area. Max temperatures on
Saturday to be in the lower to middle 60s north, middle to upper
60s south.

Saturday night and Sunday...
Additional shortwave energy is forecast to dig into the shortwave
trough Saturday night with sufficient mid-level forcing to bring
another chance of showers to all of northeast WI. Even though this
shortwave energy departs on Sunday, we still have a cyclonic flow
over WI and with daytime heating, cannot rule out additional
showers chances along with a slight chance of thunderstorms. Max
temperatures on Tuesday to range from the upper 50s to around 60
degrees north, mainly middle 60s south.

Sunday night and Monday...
Precipitation chances should gradually diminish Sunday night as
the cyclonic flow weakens and we lose the daytime heating. For the
most part, Monday is looking dry over most of the forecast area.
However, a northwest flow into the region could bring a stray
shower or two to northern WI as more shortwaves move southeast
into the mean trough located over the northeast CONUS. Under
mainly partly sunny skies, max temperatures on Monday to be in the
upper 50s to lower 60s.

Monday night and Tuesday...
High pressure to then move into the Great Lakes for Monday night
into Tuesday, providing for dry conditions and a slight bump up in
temperatures. Look for readings to be in the upper 50s to lower
60s.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1056 PM CDT Tue Sep 20 2022

Scattered showers and thunderstorms ahead of an approaching cold
front are expected to sweep through the area during the overnight
hours. The models that currently have a handle on the activity
sweep it through central and north-central Wisconsin around
midnight, then across east-central Wisconsin during the very early
morning hours on Wednesday. Although the models do weaken the
storms below severe levels, they do hold most of the activity
together; therefore, will track the showers and thunderstorms
through the area per the CAMs models that currently have a good
handle on the current activity. The convection could lower
conditions to MVFR/IFR at times as it passes through the area.

The cold front will exit eastern Wisconsin by daybreak Wednesday,
with VFR ceilings and northwest surface winds gusting to 25 knots
during the daytime hours.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....RDM
LONG TERM......Kallas
AVIATION.......Kurimski
Hazardous weather outlook, Sep 20, 8:51 AM CDT, 15 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
851 AM CDT Tue Sep 20 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211400-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
851 AM CDT Tue Sep 20 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible tonight as a cold front moves across
Wisconsin. There is a slight risk of severe thunderstorms with
large hail and damaging winds in north central Wisconsin this
evening, with a decreasing threat of severe weather as the storms
move south and east.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Frost is possible across north-central Wisconsin Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed in north central Wisconsin
this evening.

LMZ521-522-541>543-211400-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
851 AM CDT Tue Sep 20 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms after midnight tonight. Widespread
severe weather is not anticipated, though the stronger storms could
produce hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Conditions hazardous to small craft are possible Wednesday into
Thursday due to gusty northwest winds.

RDM

In the hours before

Special weather statement, Sep 20, 11:02 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1102 PM CDT Tue Sep 20 2022

WIZ030-035-210500-
Wood WI-Marathon WI-
1102 PM CDT Tue Sep 20 2022

...Strong thunderstorms will impact portions of Wood and southwestern
Marathon Counties through MIDNIGHT CDT...

At 1101 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Loyal to near Black River Falls. Movement
was east at 45 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Spencer around 1110 PM CDT.
  Marshfield around 1115 PM CDT.

Other locations in the path of these storms include Babcock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4485 9032 4485 8967 4468 8968 4468 8985
      4451 8984 4451 8973 4425 8972 4425 9032
TIME...MOT...LOC 0401Z 277DEG 40KT 4473 9043 4433 9076

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Kurimski
Special weather statement, Sep 20, 11:39 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1139 PM CDT Tue Sep 20 2022

WIZ030-035-036-210545-
Wood WI-Marathon WI-Portage WI-
1139 PM CDT Tue Sep 20 2022

...Strong thunderstorms will impact portions of Wood, Portage and
southern Marathon Counties through 1245 AM CDT...

At 1139 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Mosinee to 12 miles northeast
of Millston. Movement was east at 40 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Mosinee around 1155 PM CDT.

Other locations in the path of these storms include Babcock and
Bevent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4467 9032 4485 9019 4487 8922 4481 8922
      4425 8934 4424 8955 4425 9032
TIME...MOT...LOC 0439Z 275DEG 36KT 4474 8990 4427 9041

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Kurimski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:58 PM CDTSmall Craft AdvisoryGRB46 hr
Sep 20, 11:02 PM CDTSpecial Weather StatementGRBWood58 min
Sep 20, 11:39 PM CDTSpecial Weather StatementGRBPortage, Wood66 min
Sep 21, 12:20 AM CDTSpecial Weather StatementGRBWaushara40 min
Sep 21, 12:35 AM CDTSpecial Weather StatementGRBOutagamie, Waupaca40 min
Sep 21, 1:02 AM CDTSpecial Weather StatementGRBWaushara43 min
Sep 21, 1:25 AM CDTSevere Thunderstorm WarningGRBWaushara, Winnebago35 min
Sep 21, 2:01 AM CDTSpecial Weather StatementGRBCalumet44 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.